Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS La Crosse, WI

June 3, 2017Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2017, 4:10 PM CDT for Buffalo County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2017, 4:10 PM CDT (21:10 UTC)
Expired
Jun 3, 2017, 4:44 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS53 KARX 032110
SVRARX
WIC011-032200-
/O.NEW.KARX.SV.W.0097.170603T2110Z-170603T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
410 PM CDT SAT JUN 3 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Buffalo County in west central Wisconsin...

* Until 500 PM CDT

* At 410 PM CDT, a severe thunderstorm was located near Alma, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Modena around 425 PM CDT. 

Other locations impacted by this severe thunderstorm include Nelson,
Cream, County Roads F And K K, Highways 37 And 35 and Tell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4442 9205 4449 9169 4430 9170 4435 9195
      4438 9201 4438 9203 4440 9205
TIME...MOT...LOC 2110Z 264DEG 27KT 4438 9196 

HAIL...1.00IN
WIND...60MPH
 
$$

RRS
3 follow-up statements
157 
WWUS53 KARX 032120
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
420 PM CDT SAT JUN 3 2017

WIC011-032200-
/O.CON.KARX.SV.W.0097.000000T0000Z-170603T2200Z/
Buffalo WI-
420 PM CDT SAT JUN 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL BUFFALO COUNTY...

At 420 PM CDT, a severe thunderstorm was located near Modena, or near
Alma, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Modena around 425 PM CDT. 

Other locations impacted by this severe thunderstorm include Cream,
Highways 37 And 35, Tell, Praag and County Roads F And K K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4443 9195 4447 9169 4430 9170 4435 9195
      4437 9197 4440 9197
TIME...MOT...LOC 2120Z 264DEG 27KT 4439 9185 

HAIL...1.00IN
WIND...<50MPH
 
$$

RRS
130 
WWUS53 KARX 032135
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
435 PM CDT SAT JUN 3 2017

WIC011-032200-
/O.CON.KARX.SV.W.0097.000000T0000Z-170603T2200Z/
Buffalo WI-
435 PM CDT SAT JUN 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL BUFFALO COUNTY...

At 434 PM CDT, a severe thunderstorm was located near Modena, or near
Alma, moving east at 15 mph.

HAZARD...Quarter size hail. The storm has weakened a bit but remains 
         capable of producing up to 1 inch diameter hail.

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
central Buffalo County, including the following locations: Highways
37 And 35, Tell, Cream and Praag.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Brief heavy downpours can be expected with this storm. Watch for 
ponding of water on roads and in low laying areas. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4444 9188 4445 9169 4430 9170 4434 9190
      4435 9193 4440 9193
TIME...MOT...LOC 2134Z 270DEG 15KT 4438 9182 

HAIL...1.00IN
WIND...<50MPH
 
$$

RRS
214 
WWUS53 KARX 032144
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
444 PM CDT SAT JUN 3 2017

WIC011-032153-
/O.CAN.KARX.SV.W.0097.000000T0000Z-170603T2200Z/
Buffalo WI-
444 PM CDT SAT JUN 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUFFALO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is 
still possible with this thunderstorm.

LAT...LON 4444 9188 4445 9169 4430 9170 4434 9190
      4435 9193 4440 9193
TIME...MOT...LOC 2141Z 264DEG 27KT 4439 9172 

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Sat Jun 3 2017

.SHORT TERM...(Tonight thru Sunday night)
Issued at 240 PM CDT Sat Jun 3 2017

Main fcst concerns this period are SHRA/TSRA chances and strong to
severe storm risk thru tonight, small SHRA/TSRA chance north Sunday
afternoon, warm temps again Sunday.

Data analysis at 18z had a weak low in NW WI with a front SW of this
low into far NW IA. Much of IA and the SW 2/3 of WI in the capped
warm sector ahead of the front. With minimal E-T across much of
IA yet (limited row-crop development) dew points have actually
lowered into the 50s over portions of northern IA into parts of
SW WI. Temps in these areas with the lower dew points climbing
into the upper 80s and lower 90s early this afternoon. Record high
of at least 94F at KLSE as of 19z. The main CAPE/moisture pool
ahead of the front has been moved into northern and eastern WI,
but as of 19z a few SHRA/TSRA were developing ahead of the front
in south-central MN. This where sfc-850mb wind fields indicate
convergence is a bit stronger with the front and less capping on
west edge of the warm sector.

No issues noted with 03.12z model initializations. Solutions
offering a tight consensus as the shortwave energy near the ND/MAN
border rotates quickly toward the Lk Huron area by 12z Sun. Trend
continues flatter/faster with less digging of this feature as it
moves across the north part of the region tonight. Trend also shows
an eastward consensus shift on the shortwave energy from the mid
level low over SW Ont as it drop S-SE across the western great lakes
Sun/Sun night. Overall short-term fcst confidence is average to good.

For the short term, trends mentioned above produce less SHRA/TSRA
chances across the fcst area thru this evening and again Sun
afternoon. Shortwave energy moving quickly east across the north end
of the region tonight acts to shear the cold front advancing more
slowly SE across the region. Front takes on some katabatic
characteristics as west to NW 925-850mb flow increases over the top
of it later this afternoon/tonight. Main mid/upper level lift/
divergence ahead of the shortwave to now pass north of the fcst
area, with a weaker convergence/lift signal along the front as it
pushes SE across the area. Many models, both high res/WRF and larger
scale models now very meager or dry for precip/SHRA/TSRA production
with the passing front late today/tonight. What higher SHRA/TSRA
chances there are, are now this evening, diminishing rather quickly
after midnight as CAPE wanes in the weak low level forcing
environment. As for strong to severe TSRA risk, appears to be mainly
late this afternoon thru early this evening. The main risk is NE of
I-94 where deeper shear is stronger, there is some component of
forcing/lift near/ahead of the shortwave and some lower level thermo-
dynamic forcing will accompany the front. See Swody1 for more
details.

With the eastward trend of the shortwave to drop S-SE across the
region Sun/Sun night, main shot of forcing/lift and increase of 850-
700mb moisture with it passes mainly NE of the fcst area. It now
looks to just clip the N end of the fcst area with enough moisture
for a small SHRA/TSRA chance Sun afternoon. Still another warm early
June day on Sun. 925-805mb temps do cool a bit from those of today,
but still supporting highs for Sun mainly in the 80s, perhaps a 90
or two in the MS/WI river valleys. Main cold push behind the
shortwave drops across the area Sun night as Can high pressure
starts to build into the region. Blend of Sun night guidance lows
closer to normal and mainly in the 50s looks good.

.LONG TERM...(Monday through Saturday)
Issued at 240 PM CDT Sat Jun 3 2017

For Monday thru Tuesday night: main fcst concern this period is
temperatures.

Model runs of 03.12z offer a tightening consensus for mid level
shortwave ridging to slowly build SE into the Upper Midwest this
period. Fcst confidence is good this period as it continues to shape
up as dry and quiet with seasonable temps.

Mon thru Tue night to be dominated by drier/cooler Can high pressure
settling south across the region under the shortwave ridging
building into the region. Skies trending clear/mostly clear thru the
period with light north to east winds. After a seasonably warm
weekend, temps trend back to near normal this period. Model
soundings showing mixing to around 875mb both days, with 925mb temps
in the 14c-16c range. Consensus highs in the 70s Mon/Tue appear
quite reasonable. With the center of the high looking to be nearly
overhead Tue night along with a drier BL airmass, lows could be
quite cool by Wed morning, perhaps a few upper 30s in the normally
colder low laying areas along/NE of I-94. Did trend toward cooler of
guidance lows Tue night.

For Wed thru Sat (days 4-7): main fcst concerns this period include
small on-and-off SHRA/TSRA chances Thu thru Sat, temperatures.

Medium range model runs of 03.00z/03.12z in decent agreement for
some shortwave ridging to persist over the region Wed, with hgts
falling over the region Wed night/Thu as shortwave energy drops in
from the NW. Good agreement on NW flow aloft over the region thru
Fri, then mid level ridging to be pushed east into the region
by Sat as strong troughing moves into the western Conus. Given
detail differences on small resulting SHRA/TSRA chances Thu-Sat,
day 4-7 fcst confidence is average.

Modified Can high pressure to persist over the region thru Wed.
Shortwave energy to drop in Wed night/Thu lowers hgts over the
region with the vort tail/trough axis dragging a cold front into the
region. Plenty of timing/strength detail differences with this front
as it would push slowly into/across the area from later Wed night
into Fri as additional pieces of shortwave energy would ripple SE
thru the NW flow aloft thru the end of the week. Some moisture to
come north ahead of the front, with some modest MUCAPE progged over
the area, especially during the afternoon/early evening hours. Until
the detail differences decrease, will have to settle for the small
consensus SHRA/TSRA chances from Thu into Fri night. By Sat, signal
would be for the frontal boundary to start lifting back north as a
warm front. May yet need some SHRA/TSRA chances Sat depending on how
all the timing plays out, but dry per the model consensus OK at this
point. Consensus highs/lows generally near normal for Wed-Fri, then
warming a bit Sat as the ridging aloft would build east appear
well trended at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Jun 3 2017

The main concern for this forecast will be whether any thunderstorms
will impact either airport. A cold front was working east across
Minnesota late this morning as a short wave trough was dropping
southeast out of Winnipeg. This short wave trough will continue
moving southeast across northern Minnesota and Lake Superior through
this evening. This takes the best pv advection in the 500-300 mb
layer well north of the area with the low level moisture transport
expected to be focused well to the north along the warm front that
moved through the region overnight. This should allow the greatest
concentration of showers and storms to develop across northern
Wisconsin into the U.P. of Michigan. Additional storms may back
build along the cold front during the late afternoon and early
evening that could hit either airport. Will continue with the VCTS
mention, although confidence if rather low that there will be much
along the front well south of the dynamic support. Otherwise, VFR
conditions expected through the period for both sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....04
Hazardous weather outlook, Jun 3, 9:46 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
946 AM CDT Sat Jun 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
946 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Rest of Today and Tonight

Scattered thunderstorms are expected later this afternoon into
the evening. A few will be strong, potentially severe. Large
hail, damaging wind gusts and heavy downpours are the threats.
Main threat time is between 3 and 8 pm. Thunderstorms will be
possible across the entire area with the higher chances for
severe weather along and north of Interstate 94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible for some locations Sunday
afternoon and again Wednesday and Wednesday night. Severe weather
is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups could be needed later today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 3, 3:26 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
326 PM CDT Sat Jun 3 2017

MNZ079-086>088-094-095-WIZ032-033-032130-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Alma, Arcadia, and Whitehall
326 PM CDT Sat Jun 3 2017

...Thunderstorms Moving into Parts of Southeast Minnesota and
West-Central Wisconsin...

At 320 pm...a line of showers and thunderstorms was located from
just west of Mondovi Wisconsin to Dodge Center and Albert Lea
Minnesota. The line was moving east at 30 mph. By 430 pm the
leading edge of the line will be near Osseo Wisconsin to Winona
and Grand Meadow Minnesota.

The stronger storm will be capable of producing hail up to 1/2
inch diameter and gusty winds up to 45 mph. If one of these storms
approaches your location, moving inside a sturdy shelter until it
passes.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:30 AM CDTSpecial Weather StatementARXTrempealeau30 min
Jun 3, 1:48 AM CDTSpecial Weather StatementARXJackson27 min
Jun 3, 4:26 PM CDTSpecial Weather StatementARXTaylor49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.